Formation of dependence on anxiolytics

There is nothing surprising that powerful anxiolytic drugs, such as Xanax, Valium and other drugs based on them contribute to the formation of dependence in patients. Most often, it occurs in cases where the body was initially weakened and when the duration of treatment was too long, exceeding the period of several weeks. In this case, treatment for dependence is a common practice, available to every patient, so despair and panic are not worth it. We can rightly call this effect a kind of “payment” for getting rid of panic attacks and normalizing the sleep regime. Formation of dependence on anxiolytics

The problem of drug dependence to tranquilizers is treated by experts ambiguously. Most authors agree that its risk is directly proportional to the duration of treatment with tranquilizers. The emergence of dependence on benzodiazepines, including Lorazepam, is especially likely. Other remedies are also dangerous in this regard, especially those a feature of which is the development of euphoria.

Withdrawal syndrome influences the occurrence of physical dependence. Its manifestations are gastrointestinal disorders, sweating, tremor, drowsiness, dizziness, headache, intolerance of sharp sounds and smells, tinnitus, irritability, anxiety, insomnia, depersonalization (a sense of loss of oneself and experience of a lack of emotional involvement in relationships to relatives, to work, etc.). As a rule, it is not very severe. The severity and duration of withdrawal disorders can be underestimated and mistakenly taken for neurotic manifestations of the patient’s illness. Examples of long-term (months and even years) use of benzodiazepines are not uncommon without the difficulties of subsequent cancellation, which is facilitated by a certain tactic of treatment and discontinuation of the drug. To prevent abstinence with long-term treatment, lower doses, fractional short courses of therapy should be used, and cancellation should be performed within 1-2 months on the background of psychotherapy or placebo. It may be recommended to replace the short-acting for a long-acting drug in equivalent doses, and the dose reduction rate should be about 25% for every quarter of the cancellation period. Long-term treatment (with good tolerability and lack of tolerance) is possible in elderly patients who, in small doses, take benzodiazepines for symptomatic relief.

In any case, the drug should be taken with caution. Be sure to follow the dosage: this will not help you eliminate the risk of dependence completely but it will greatly facilitate the symptoms of subsequent treatment.

Leave a Reply

Your email address will not be published. Required fields are marked *